Limits...
Prevalence and management of antibiotic associated diarrhea in general hospitals.

Elseviers MM, Van Camp Y, Nayaert S, Duré K, Annemans L, Tanghe A, Vermeersch S - BMC Infect. Dis. (2015)

Bottom Line: Antibiotic-associated diarrhea (AAD) is a common adverse effect of antibiotic (AB) treatment.AAD was significantly associated with higher age and the use of double AB and proton pump inhibitors.Preventive action are highly recommended to reduce the prevalence of AAD and associated health care costs.

View Article: PubMed Central - PubMed

Affiliation: Centre for Research and Innovation in Care (CRIC), Faculty of Medicine and Health Sciences, University of Antwerp, CDE R3.29, Universiteitsplein 1, B-2610, Wilrijk, Antwerp, Belgium. monique.elseviers@uantwerpen.be.

ABSTRACT

Background: Antibiotic-associated diarrhea (AAD) is a common adverse effect of antibiotic (AB) treatment. This study aimed to measure the overall prevalence of AAD (including mild to moderate diarrhea) in hospitalized AB treated patients, to investigate associated risk factors and to document AAD associated diagnostic investigations, contamination control and treatment.

Methods: During 8 observation days (with time delay of 10-14 days between each observation day), all adult patients hospitalized at an internal medicine ward of 4 Belgian participating hospitals were screened for AB use. Patients receiving AB on the observation day were included in the study and screened for signs and symptoms of AAD using a period prevalence methodology. Clinical data were collected for all AB users and AAD related investigations and treatment were collected for the entire duration of AAD. Additionally, nurses noted daily the frequency of all extra care associated to the treatment of the diarrhea.

Results: A total of 2543 hospitalized patients were screened of which 743 were treated with AB (29.2%). Included AB users had a mean age of 68 yr (range 16-99) and 52% were male. Penicillins were mostly used (63%) and 19% received more than one AB. AAD was observed in 9.6% of AB users including 4 with confirmed Clostridium difficile infection. AAD started between 1 and 16 days after AB start (median 5) and had a duration of 2 to 41 days (median 4). AAD was significantly associated with higher age and the use of double AB and proton pump inhibitors. AAD patients had extra laboratory investigations (79%), received extra pharmacological treatment (42%) and 10 of them were isolated (14%). AAD related extra nursing time amounted to 51 minutes per day for the treatment of diarrhea.

Conclusions: In this observational study, with one third of hospitalized patients receiving AB, an AAD period prevalence of 9.6% in AB users was found. AAD caused extra investigations and treatment and an estimated extra nursing care of almost one hour per day. Preventive action are highly recommended to reduce the prevalence of AAD and associated health care costs.

No MeSH data available.


Related in: MedlinePlus

Period prevalence of diarrhea and antibiotic-associated diarrhea (AAD) in hospitalized patients with antibiotic treatment (n = 743) according to age categories.
© Copyright Policy - open-access
Related In: Results  -  Collection

License 1 - License 2
getmorefigures.php?uid=PMC4403881&req=5

Fig3: Period prevalence of diarrhea and antibiotic-associated diarrhea (AAD) in hospitalized patients with antibiotic treatment (n = 743) according to age categories.

Mentions: In 98 of the 743 included AB users, signs and symptoms of diarrhea were noted (13.2%). Diarrhea developed after the start of AB treatment in 71 of them, giving a period prevalence of AAD of 9.6% (95% CI = 7.5-11.9%). The observed AAD prevalence varied between 4.2% in a ward of neurology to 18.8% in a ward of nephrology. Particularly in the wards of neurology, gastroenterology and geriatrics, large differences were observed between the prevalence of diarrhea from all causes and AAD (Figure 2). AAD prevalence varied also considerably between different age categories ranging from 5.9% in patients younger than 65 to 12.8% in patients over 85 (Figure 3). First signs and symptoms of AAD were observed between 1 and 16 days after the start of AB treatment (median 5). A large variation of antibiotic agents was involved in the development of AAD. The duration of AAD varied between 2 and 41 days (median 4; mean 4.9). Four patients were confirmed to have a Clostridium difficile infection with a median duration of diarrhea of 10 days (mean 11,0; range 10–13).Figure 2


Prevalence and management of antibiotic associated diarrhea in general hospitals.

Elseviers MM, Van Camp Y, Nayaert S, Duré K, Annemans L, Tanghe A, Vermeersch S - BMC Infect. Dis. (2015)

Period prevalence of diarrhea and antibiotic-associated diarrhea (AAD) in hospitalized patients with antibiotic treatment (n = 743) according to age categories.
© Copyright Policy - open-access
Related In: Results  -  Collection

License 1 - License 2
Show All Figures
getmorefigures.php?uid=PMC4403881&req=5

Fig3: Period prevalence of diarrhea and antibiotic-associated diarrhea (AAD) in hospitalized patients with antibiotic treatment (n = 743) according to age categories.
Mentions: In 98 of the 743 included AB users, signs and symptoms of diarrhea were noted (13.2%). Diarrhea developed after the start of AB treatment in 71 of them, giving a period prevalence of AAD of 9.6% (95% CI = 7.5-11.9%). The observed AAD prevalence varied between 4.2% in a ward of neurology to 18.8% in a ward of nephrology. Particularly in the wards of neurology, gastroenterology and geriatrics, large differences were observed between the prevalence of diarrhea from all causes and AAD (Figure 2). AAD prevalence varied also considerably between different age categories ranging from 5.9% in patients younger than 65 to 12.8% in patients over 85 (Figure 3). First signs and symptoms of AAD were observed between 1 and 16 days after the start of AB treatment (median 5). A large variation of antibiotic agents was involved in the development of AAD. The duration of AAD varied between 2 and 41 days (median 4; mean 4.9). Four patients were confirmed to have a Clostridium difficile infection with a median duration of diarrhea of 10 days (mean 11,0; range 10–13).Figure 2

Bottom Line: Antibiotic-associated diarrhea (AAD) is a common adverse effect of antibiotic (AB) treatment.AAD was significantly associated with higher age and the use of double AB and proton pump inhibitors.Preventive action are highly recommended to reduce the prevalence of AAD and associated health care costs.

View Article: PubMed Central - PubMed

Affiliation: Centre for Research and Innovation in Care (CRIC), Faculty of Medicine and Health Sciences, University of Antwerp, CDE R3.29, Universiteitsplein 1, B-2610, Wilrijk, Antwerp, Belgium. monique.elseviers@uantwerpen.be.

ABSTRACT

Background: Antibiotic-associated diarrhea (AAD) is a common adverse effect of antibiotic (AB) treatment. This study aimed to measure the overall prevalence of AAD (including mild to moderate diarrhea) in hospitalized AB treated patients, to investigate associated risk factors and to document AAD associated diagnostic investigations, contamination control and treatment.

Methods: During 8 observation days (with time delay of 10-14 days between each observation day), all adult patients hospitalized at an internal medicine ward of 4 Belgian participating hospitals were screened for AB use. Patients receiving AB on the observation day were included in the study and screened for signs and symptoms of AAD using a period prevalence methodology. Clinical data were collected for all AB users and AAD related investigations and treatment were collected for the entire duration of AAD. Additionally, nurses noted daily the frequency of all extra care associated to the treatment of the diarrhea.

Results: A total of 2543 hospitalized patients were screened of which 743 were treated with AB (29.2%). Included AB users had a mean age of 68 yr (range 16-99) and 52% were male. Penicillins were mostly used (63%) and 19% received more than one AB. AAD was observed in 9.6% of AB users including 4 with confirmed Clostridium difficile infection. AAD started between 1 and 16 days after AB start (median 5) and had a duration of 2 to 41 days (median 4). AAD was significantly associated with higher age and the use of double AB and proton pump inhibitors. AAD patients had extra laboratory investigations (79%), received extra pharmacological treatment (42%) and 10 of them were isolated (14%). AAD related extra nursing time amounted to 51 minutes per day for the treatment of diarrhea.

Conclusions: In this observational study, with one third of hospitalized patients receiving AB, an AAD period prevalence of 9.6% in AB users was found. AAD caused extra investigations and treatment and an estimated extra nursing care of almost one hour per day. Preventive action are highly recommended to reduce the prevalence of AAD and associated health care costs.

No MeSH data available.


Related in: MedlinePlus